Acral erythema, also known as Palmar-Plantar Erythrodysesthesia (PPE), Palmoplantar Erythrodysesthesia, Hand-Foot Syndrome (HFS), or Burgdorf's reaction. This is an adverse event caused by many classic chemotherapeutic agents and newer molecular targeted therapies. It is characterized by intense, painful erythema of the palms and soles that can progress to the formation of vesicles or bullae.
Other drugs causing acral erythema are bleomycin, cisplatin, cyclophosphamide, daunorubicin, doxifluridine, etoposide, fludarabine, gemcitabine, hydroxyurea, idarubicin, ixabepilone, methotrexate, mitotane, paclitaxel, tegafur, thiotepa, and vinorelbine.
Capecitabine toxicity may be associated with genetic polymorphisms of dihydropyrimidine dehydrogenase (DPYD) and thymidylate synthase (TYMS), enzymes involved in the metabolism of capecitabine and other fluoropyrimidines metabolism.
PPE seems to be dose-dependent, and both peak drug concentration and total cumulative dose determine its occurrence.
Multitargeted tyrosine kinase inhibitors such as sorafenib, sunitinib, regorafenib, and others that target angiogenesis are associated with many hand-foot skin reactions, but clinical and histologic patterns differ from the typical acral erythema that develops with standard cytotoxic agents.
In the case of cytarabine and capecitabine (an oral fluoropyrimidine that is converted in vivo to 5-FU, providing prolonged tissue exposure), acral erythema is dose-related. Drug formulation and administration schedules that result in sustained serum levels of cytotoxic agents are more frequently associated with acral erythema.
Pathogenesis is not well understood. Researchers think that the accumulation of chemotherapeutic drugs in eccrine glands, which are more numerous in palms and soles, may cause eccrine squamous syringometaplasia (ESS). ESS is characterized by metaplasia and focal necrosis of the epithelium of the eccrine duct. ESS is occasionally detected in conjunction with acral erythema, but such occurrences are relatively uncommon.
Moderate spongiosis, necrotic and dyskeratotic keratinocytes, and vacuolar degeneration of the basal layer. Dermal changes include:
The condition typically begins with dysesthesias like a tingling sensation in the palms and/or soles and produces symmetric, well-demarcated painful erythema that can progress to blistering with desquamation, erosion, and ulceration. An especially severe bullous variant that advances to full-thickness epidermal necrosis and sloughing has been reported following cytarabine or high-dose intravenous methotrexate, particularly in children.
Although rare, acral erythema involving the penis and scrotum has been reported.
A presumed variant of acral erythema, called fixed erythrodysesthesia Plaque (FEP), is characteristic of intravenous (IV) injections of docetaxel. This lesion develops as a fixed, single plaque, proximal to the infusion site which does not include the palms or soles. It resolves with desquamation and leaves an area of hyperpigmented skin in 5 to 6 weeks.
Loss of fingerprint is seen with capecitabine-associated, chronic acral erythema and can cause identification problems. Fingerprint loss is temporary and is reversible after treatment discontinuation.
There is a significant impact on a patient's quality of life, and often chemotherapy dose intensity modification or reduction is needed.
Grading of Severity
NCI CTCAE v4.0 palmar-plantar erythrodysesthesia syndrome
Graft-versus-Host Disease (GVHD): It is important to differentiate acral erythema, which is benign, from the more dangerous graft-versus-host disease. The difference between acral erythema and GVHD is an important one because the treatments are different. Over time, patients with graft-versus-host disease end up having other affected body parts, while with acral erythema, effects are limited to hands and feet.
Painful red swelling of the feet and hands in a patient receiving chemotherapy suggests the diagnosis. The problem may also occur in patients with bone marrow transplants, as the clinical and histologic features may be similar to cutaneous manifestations of graft-versus-host disease.
Dangerous graft-versus-host disease must be differentiated from benign palmar-plantar erythrodysesthesia. Patients with Graft-versus-Host Disease will have progression to other body parts affected. Patients with PPE will be limited to hands and feet. Serial biopsies every 3 to 5 days may help in differentiate the two disorders.
The treatment for acral erythema is discontinuation of the drug and symptomatic treatment to provide relief, lessen edema, and prevent superinfection. Symptomatic treatment can include wound care, alcohol-free emollients, elevation, and pain medication.
Usually, it resolves within 2 to 4 weeks of drug cessation. Healing includes superficial desquamation of affected areas. There are usually no long-term after-effects; however, palmoplantar keratoderma may develop as a result of long-standing acral erythema.
Celecoxib decreases the risk of grade 2 and 3 HFS. Celecoxib is known for its potential cardiovascular adverse effects with long-term use and upper gastrointestinal (GI) risk of bleeding. The benefit-to-risk ratio is not favorable when considering the use of celecoxib for the prevention of HFS.
Treating the patient's underlying cancer must not be ignored. Often, the discontinued drug can be substituted for another cancer drug or cancer treatment.
For patients who develop severe (grade 3) acral erythema, subsequent chemotherapy doses should be reduced to avoid recurrence. Based on the severity of the reaction, the hazard of rechallenge, and the clinical situation, it may be necessary to discontinue therapy entirely and switch to an alternative regimen, if one is available.
Regional cooling with ice packs around wrists and ankles is a well-tolerated and straightforward prevention strategy. Regional cooling may reduce the incidence and severity of PPE associated with IV PLD infusion.
Two small studies suggested that oral corticosteroids reduced the incidence of acral erythema. Oral dexamethasone effectively attenuates or eliminates Doxil-induced PPE.
Topical 10% urea cream may prevent acral erythema over the first 6 weeks of treatment with capecitabine. The topical urea cream is applied to hands and feet three times per day and should be reapplied after washing hands. At low concentrations (2% to 10%), topical urea acts as a humectant that increases the hydration of the stratum corneum and is generally well tolerated.
Pyridoxine may reduce the need for capecitabine dose modifications and the incidence of severe HFS.
Acral erythema, also known as Palmar-Plantar Erythrodysesthesia (PPE), Palmoplantar Erythrodysesthesia, Hand-Foot Syndrome (HFS), or Burgdorf's reaction. This is an adverse event caused by many classic chemotherapeutic agents and newer molecular targeted therapies. It the by intense, painful erythema of the palms and soles that can progress to the formation of vesicles or bullae. Healthcare workers and nurse practitioners who manage patients with cancer treated with chemotherapy must be familiar with acral erythema. The condition is best managed by a multidisciplinary team that includes the dermatologist, oncologist, internist, and primary care provider. When the condition is diagnosed, the decision to discontinue the medication rests with the oncologist. Regional cooling with ice packs around wrists and ankles is a well-tolerated and straightforward prevention strategy. Regional cooling may reduce the incidence and severity of PPE associated with IV PLD infusion. Some studies recommend oral corticosteroids to reduce the erythema. The prognosis for patients with acral erythema is guarded. Overall, the quality of life is poor if the condition is not appropriately treated. (Level V)
|||Ozmen S,Dogru M,Bozkurt C,Kocaoglu AC, Probable cytarabine-induced acral erythema: report of 2 pediatric cases. Journal of pediatric hematology/oncology. 2013 Jan; [PubMed PMID: 22767133]|
|||Giacchero D,Monpoux F,Chiavérini C,Lacour JP, [6-mercaptopurine-related hand-foot syndrome in a four-year-old child]. Annales de dermatologie et de venereologie. 2008 Aug-Sep; [PubMed PMID: 18789293]|
|||Degen A,Alter M,Schenck F,Satzger I,Völker B,Kapp A,Gutzmer R, The hand-foot-syndrome associated with medical tumor therapy - classification and management. Journal der Deutschen Dermatologischen Gesellschaft = Journal of the German Society of Dermatology : JDDG. 2010 Sep; [PubMed PMID: 20482685]|
|||Chidharla A,Kasi A, Cancer, Chemotherapy Acral Erythema (Palmar-Plantar Erythrodysesthesia, Palmoplantar Erythrodysesthesia, Hand-Foot Syndrome) 2018 Jan; [PubMed PMID: 29083584]|
|||Hueso L,Sanmartín O,Nagore E,Botella-Estrada R,Requena C,Llombart B,Serra-Guillén C,Alfaro-Rubio A,Guillén C, [Chemotherapy-induced acral erythema: a clinical and histopathologic study of 44 cases]. Actas dermo-sifiliograficas. 2008 May; [PubMed PMID: 18394404]|
|||Gupta A,Sardana K,Bhardwaj M,Singh A, Methotrexate Cutaneous Toxicity following a Single Dose of 10 mg in a Case of Chronic Plaque Psoriasis: A Possible Idiosyncratic Reaction. Indian dermatology online journal. 2018 Sep-Oct; [PubMed PMID: 30258802]|
|||Jalandhara P,Kaeley G, Cutaneous toxicity of oral low-dose methotrexate. Proceedings (Baylor University. Medical Center). 2018 Jul; [PubMed PMID: 29904314]|
|||Gambichler T,Strutzmann S,Tannapfel A,Susok L, Paraneoplastic acral vascular syndrome in a patient with metastatic melanoma under immune checkpoint blockade. BMC cancer. 2017 May 12; [PubMed PMID: 28499411]|
|||Caccavale S,Ruocco E, Acral manifestations of systemic diseases: Drug-induced and infectious diseases. Clinics in dermatology. 2017 Jan - Feb; [PubMed PMID: 27938813]|